Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 15, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 1997, 1:36 PM CDT for Hancock County, Illinois. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1997, 1:36 PM CDT (18:36 UTC)
- Expired
- Apr 30, 1997, 2:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 1:50 PM CDT | Tornado F0 | Warsaw, IL | |
| Apr 30, 1:52 PM CDT | Tornado F0 | Warsaw, IL | |
| Apr 30, 1:54 PM CDT | Tornado F1 | Warsaw, IL | |
| Apr 30, 2:03 PM CDT | Tornado F0 | St Mary, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 12:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS1 KMLI 301838 RRA SVRMLI ILC067-301910- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 136 PM CDT WED APR 30 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK COUNTY - WEST CENTRAL ILLINOIS * UNTIL 210 PM CDT * SOME LOCATIONS AFFECTED TIOGA STILLWELL WEST POINT AGUSTA * AT 136 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 3 SOUTH OF TIOGA OR 38 SOUTHWEST OF MACOMB MOVING MOVING NORTHEAST AT 45 MPH. * THE STORM WILL BE NEAR DENVER BY 205 PM CDT. THIS IS A DANGEROUS STORM, WITH LARGE HAIL. DO NOT GO OUTDOORS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:46 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 30, 10:46 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT WED APR 30 1997 HAVE UPDATED BOTH IA/IL ZONES TO FINE TUNE SOME ITEMS BASED ON THE ANTICIPATED SEVERE THREAT AND THE LOCATIDON OF THE SURFACE WARM FRONT. LOOKS LIKE THE GREATEST CHANCE FOR SEVERE ACTIVITY IN OUR CWA IS ACROSS SOUTHEAST IA/WEST-CENTRAL IL WHERE ADAP SUGGESTS SURFACE TRIPLE POINT WILL MOVE. WOLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:41 PM CDT | Tornado Warning | DVN | Hancock | 34 min |
| Apr 30, 2:06 PM CDT | Tornado Warning | DVN | McDonough | 34 min |
| Apr 30, 2:22 PM CDT | Tornado Warning | DVN | Warren | 48 min |
| Apr 30, 3:30 PM CDT | Tornado Warning | DVN | Henry | 50 min |
| Apr 30, 4:46 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 34 min |
| Apr 30, 4:58 PM CDT | Tornado Warning | DVN | Jo Daviess | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.